By: Dr. Syeda Arzinda Fatima
It means very low blood glucose level. Blood glucose level <70mg/dl requires management. If it goes untreated you can become unconscious. Frequent hypoglycemia episodes show that you need to revise your treatment. What are the Symptoms? When blood sugar drops you feel:
- Trembling, shaking
- Agitation, anger
- Blurred vision
- Tingling around the mouth
You can become unconscious if hypoglycemia is not treated quickly. How is it Diagnosed? If you experience any of the above symptoms, you should immediately test blood sugar level. If it is <70mg/dl treat it. If glucometer is not available readily and you experience symptoms of hypoglycemia, treat without testing. People around you at home, school or office should also know how to recognize signs of hypoglycemia and they should know how to treat immediately. How to manage hypoglycemia?
- Treat by eating something sweet or food containing atleast 15 grams of carbohydrates. Examples are, half glass of fruit juice or soda, hard candy, 2-3 crackers, 1 tablespoon honey or sugar. Recheck blood sugar after 15 min, if still low take more carbohydrates.
- Glucagon injection. It is a hormones that has opposite action to insulin, it raises blood glucose level, it is given intramuscular. Patient should carry it with him at all times. People around him should know when and how to inject glucagon
- Intravenous glucose drip: when patient is drowsy or unconscious he should be taken immediately to nearest hospital emergency and given intravenous glucose
Caution ! Donot insert any liquid or solid food in the mouth of an unconscious patient, as he/she can choke Always check blood sugar before driving or operating heavy machinery, as hypoglycemia can cause fatal accidents if patient is not fully alert. If blood glucose is low, eat a carbohydrate snack before driving. Consequences If left untreated, hypoglycemia can lead to unconsciousness or coma. Prolong coma can even lead to permanent brain damage as glucose is the sole supply of energy to the brain. Hypoglycemia unawareness: After 10-12 years of diabetes, there comes a stage when patient cannot recognize hypoglycemia by his symptoms. It is a dangerous condition. You should discuss it with your doctor. You can avoid serious consequences by frequent testing of blood glucose and treating if glucose level is low even in the absence of symptoms. People around you should be able to recognize hypoglycemia and treat promptly. Diabetes ID card or bracelet: All diabetic patients should have identification card or bracelet stating their medical condition and medication and steps to be taken if such patient is found unconscious.